In this episode, I’ll discuss pharmacotherapy considerations that arise from massive transfusion.
Massive transfusion of blood products is arbitrarily considered 10 units of packed RBC within 24 hours. Other definitions include the replacement of more than total blood volume in 24 hours or 50% of total blood volume in 4 hours.
Bleeding from cardiac surgery or trauma are the most common reasons for a patient to require a massive transfusion.
Most of the details of massive transfusion protocols are handled by the blood bank, but there are 3 complications that may require treatment with medications:
Adequate calcium is necessary for coagulation to occur. Calcium is actually “clotting factor 4.” Although the level of calcium needed to adversely affect coagulation is extremely low, most massive transfusion protocols suggest keeping ionized (free) calcium in the normal range of about 4 mEq/L.
The large amount of citrate in blood products is usually metabolized by the liver, but in massive transfusion or in the setting of hepatic insufficiency, un-metabolized citrate may chelate ionized calcium. This can lead to paresthesias or cardiac arrhythmias in addition to coagulopathy.
Because of the risk of hypercalcemia, I don’t give calcium supplementation unless the level is known to be low or signs of hypocalcemia such as ECG changes are present.
To stay on top of changes in calcium levels, it may need to be checked as frequently as every 30 to 60 minutes. A blood gas or point of care testing device may be the most effective way of doing this.
The blood pH can be increased or decreased in patients undergoing massive transfusion.
Citrate is eventually converted into bicarbonate, and this can lead to a metabolic alkalosis. The citrate in each unit of blood is converted into nearly 25 mEq of bicarbonate. There is no standard guideline for the treatment of metabolic alkalosis from massive transfusion. One article stated that a third of patients with severe elevation in bicarbonate from massive transfusion were treated with IV hydrochloric acid with or without oral acetazolamide.
Patients with severe acidosis have reduced factor VIIa activity and this can lead to an increased need for transfusion. One study showed that factor VIIa activity dropped by 90% as the pH went from 7.4 to 7.0. Fluid administration and correction of the underlying cause for acidosis is always done, with sodium bicarbonate being used in most protocols when the pH drops below 7.2.
As a response to alkalosis, potassium moves into cells in exchange for hydrogen ions. This shift can lead to hypokalemia. If correcting the alkalosis does not correct the hypokalemia, or if arrhythmias are present, potassium administration may be needed.
Massive transfusion also carries a risk of hyperkalemia. This is because potassium leaks from red blood cells as they sit in storage. Blood banks will usually give blood less than 10 days old to patients identified as receiving massive transfusion to avoid this risk. Significant hyperkalemia does not typically occur unless the patient has severe renal failure. Treat hyperkalemia from massive transfusion as you would from any other cause.
In summary, when a patient is undergoing a massive transfusion, pharmacists should carefully watch the calcium, potassium, and pH levels of the patient and be ready to treat disorders as they arise.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.